Drug-induced lupus (DIL) is syndrome characterised by the occurrence of lupus-like symptoms and serological findings, following exposure to certain drugs. A substantial number of drugs can induce the positivity of antinuclear antibodies (ANA) but the diagnosis of DIL cannot be done in the absence of clinical features. Most patients with DIL have constitutional symptoms, arthralgia or occasionally arthritis, myalgias, fever and weight loss. These features may take weeks or months to develop and use to be mild with renal and central nervous system happening very rarely. ANA are always positive. They are mainly anti-histone proteins. Antibodies to ds-DNA are a rare finding and would tend to favour a diagnosis of idiopathic SLE. They have been associated with the use of tumour necrosis factor inhibitors (ant-TNF) and minocycline. Some drugs can induce particular symptoms o serological abnormalities and the diagnosis may be more difficult. It is the case of minocycline-induced lupus, which uses to affect young women with anti-ds-DNA and p-ANCA antibodies positive and negative anti-histone antibodies. Treatment with anti-TNF α is frequently associated with the development of ANA and anti-DNA. The incidence of ANA positive varies between 23-57% and anti-DNA between 9-33%. However, only a small number of patients will develop DIL or vasculitis. Resolution or marked improvement of the symptoms generally occurs within 2-5 weeks of the drugs withdrawal although some patients may require non-steroid anti-inflammatory drug or low dose steroid. Immunosuppressive drugs may be needed in severe cases with renal or neurological involvement. Some patients remain ANA positive for long periods of time. No treatment is necessary for ANA positive in the absence of clinical features. © 2009 Elsevier Masson SAS. All rights reserved.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below